advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Miami, Florida, USA:

Because I am a paramedic, I checked my son's blood sugar two months ago after I noticed his excess thirst. His initial reading was 480 mg/dl [26.7 mmol/L] so we took him straight to the Emergency Room. He was admitted for two days and was immediately diagnosed with type 1. We left the hospital with insulin instructions and a new diet with maximum of 45 grams of carbohydrates per meal and 15grams for snacks. Immediately, we noticed a drastic change in his energy, from being sluggish and lethargic to becoming kind of hyperactive. He was on NPH and Humalog two or three times a day.

Within the first week, I noticed his nighttime reading averaging 55 mg/dl [3.1 mmol/L] to 80 mg/dl [4.4 mmol/L] Because of my medical experience, I chose not to give him anything at night and advised the endocrinologist right away. He saw us within a week of discharge and lowered the dose. Every week for the first month, he lowered the dose because his readings were great, always below 150 mg/dl [8.3 mmol/L]. Within two weeks, he was on NPH only in the morning. For the last five weeks, he has not taken a single shot of insulin because the endocrinologist lowered his dose that would not be required unless he rose above 180 mg/dl [10.0 mmol/L]. He is averaging 60 mg/dl [3.3 mmol/L] to 130 mg/dl [7.2 mmol/L] throughout the day. Now, we have been very strict with this new diet. He lost 11 pounds within the first month, going from 80 pounds to 69 pounds. What's going on here? Does he have type 1, type 2, MODY, or something else?

We will be seeing a new endocrine this month because of insurance issues.

Answer:

It is most probable that your son has "run-of-the-mill" type 1 diabetes. What you have seen with the ability to lower his insulin doses likely simply reflects the so-called diabetes "honeymoon." You can read other questions about the diabetes honeymoon on this web site.

In my experience, it is only rarely that insulin can be completely omitted during the diabetes honeymoon. I am concerned that you described additional weight loss despite the child's treatment with insulin. I am suspicious of this. You did not indicate your child's age or weight at the time of diagnosis, but most children gain (or re-gain) weight in the first weeks of treatment for type 1 diabetes. Given the weight loss that you described, I definitely would want your new pediatric endocrinologist to be certain to consider "something else" in addition to the diabetes, such as conditions that not uncommonly co-exist with type 1 diabetes such as hyperthyroidism, celiac disease, or even adrenal insufficiency.

Dietary measures are important in controlling blood glucoses, but without more information about your child, I cannot comment whether the diet is being too restricted. I "preach" that the diet should complement the insulin plan.

If the initial pediatric endocrinologist had drawn blood tests from your son and found pancreatic antibodies, this would virtually cinch the diagnosis of type 1 diabetes. But, lack of such antibodies does not exclude his diabetes as being type 1.

Please let us know what is found.

DS

DTQ-20080503222836
Original posting 8 May 2008
Posted to Diagnosis and Symptoms

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.